Four people died and three others had drug overdoses after they took what police believe was a tainted batch of narcotics within a period of about 24 hours in Northeast D.C., police said Sunday.
The names of the people who died were not immediately released.
The overdoses occurred in the Ivy City and Trinidad neighborhoods starting at about 10:20 a.m. Saturday in the following locations, police said Sunday afternoon:
- 19th Street and Benning Road NE
- 1300 block of New York Ave NE
- 1100 block of Raum Street NE
- 1200 block of Meigs Place NE (two patients)
- Fenwick Street and West Virginia Avenue NE
- 1700 Montello Avenue NE
Some of the victims were experiencing homelessness, police said they believe.
No information was immediately released on what the fatal batch of narcotics could have contained.
Officers were working on Sunday to track down the seller of the drugs and warn the community of the risk.
The deaths and overdoses come after nine people died from taking a lethal batch of drugs laced with fentanyl on Jan. 28, all within a one-block radius in Southwest D.C. west of Nationals Park. A total of 14 people, most of whom were senior citizens, overdosed, police said. Two people now face drug charges, police announced last month.
What to Do If Someone Is Overdosing, and How to Get a Free Narcan Kit
If you believe someone is having a drug overdose, call 911, D.C. police and the Department of Behavioral Health say.
Some of the warning signs of an overdose include pin-point pupils, a blue tint around one’s nails and lips, cold skin, sleepiness or if someone is hard to wake, the director of the D.C. Department of Behavioral Health, Dr. Barbara Bazron told News4 earlier this year.
D.C. residents and businesses can text LiveLongDC to 888-811 to get a free Narcan kit delivered. The drug used in an emergency can reverse the effects of an opioid overdose.
If someone is overdosing, take the following steps, Bazron said:
- Call 911
- Lay the person on their back
- Support their head
- Spray the Narcan directly into their nose
- Turn the person on their side and try to wake them
- Administer another dose if the person doesn’t wake after 2-3 minutes
The Narcan kits from the D.C. government have a shelf life of about two years, and each kit has two inhalers.
If you are trying to save an overdose victim, police will not arrest you for having drugs or drug paraphernalia, police said.
“You will not get in trouble when MPD officers arrive to help someone who has overdosed,” a message from the department said.
There are programs for free Narcan kits in most jurisdictions, including Maryland and Virginia. Go here to find free kits in your area.
Stay with NBC Washington for more details on this developing story.